Hail, Henrico
- When
- September 28, 2:54 PM EST
- Where
- Henrico County, 3.5 mi N of Short Pump
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 37.700, -77.610
Quarter size hail was reported.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and eastern Virginia.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AKQ wrote it up.
Scattered severe thunderstorms in advance of a frontal boundary produced damaging winds and large hail across portions of central and eastern Virginia.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wakefield, VA wrote its last area forecast discussion before the first event at Sep 28, 1:07 PM EST, 1 hour 47 minutes earlier.
Area Forecast Discussion
National Weather Service Wakefield VA
207 PM EDT Wed Sep 28 2016
.SYNOPSIS...
Low pressure tracks north across the North Carolina and Virginia
piedmont this afternoon and tonight. An upper level low slowly
drops south from the Great Lakes region resulting in unsettled
weather conditions into the weekend.
&&
.NEAR TERM /THROUGH TONIGHT/...
Latest GOES water vapor imagery centers a deep/anomalous upper
low over the western Great Lakes region with a plume of high water
vapor lifting into the Mid-Atlantic region. At the surface, a weak
quasi-stationary boundary has located over the forecast area.
Scattered showers over the Nrn Neck/Lwr MD Ern Shore will
continue to lift ne along the boundary late this morning.
The upper low drops swd today, centering over IN late today. The
associated surface low drops over the Ohio Valley. Diffluent flow
over the local area and increasing winds aloft will provide strong
forcing for ascent along the stalled frontal boundary. Deep layer
southwesterly flow will advect anomalous pw values into the
region. Scattered to numerous showers expected to develop by mid-
afternoon as the better forcing arrives, and persists through the
day and into the overnight period. Continued with high end likely
and categorical PoPs from mid-aftn through the overnight period.
Theta-e advection and dewpoints in the upper 60s will result in
increasing instability. Instability will be dependent on how much
(partial) clearing occurs as current vis imagery depicts some
breaks in the cloud cover. Given this, there is the potential for
an axis of 1200-1800 J/kg of 0-1km MLCAPE centered over the VA
piedmont by this aftn. Deep layer shear is progged on the order
of 30-40 knots. Meanwhile, there will be some low-level turning in
vicinity of the lingering sfc boundary. In summary, this will
result in a slight risk for severe tstms this aftn/early evening
from the I-95 corridor westward into the piedmont, with the main
threats being strong wind gusts and iso tornadoes. Highs range
from the mid 70's northwest to low 80's southeast.
The upper low slowly drifts southward tonight as another area of
surface low pressure approaches from the northwest. Height falls
over the region progged to develop a wave of low pressure along
the frontal boundary tonight, with an area of strong isentropic
lift across the Piedmont to the Maryland Eastern Shore. The result
will be ongoing categorical POP's and the potential for moderate
to locally heavy rainfall. Lows forecast in the mid to upper 60's
under a cloudy sky.
Rainfall totals through the near term expected to range from 1-2
inches across the Piedmont and central Virginia to one quarter to
one half inch northeast North Carolina.
&&
.SHORT TERM /THURSDAY THROUGH FRIDAY/...
Anomalous upper-level low centers over Kentucky Thursday, with
deep layer southerly flow over the Mid-Atlantic. At the surface,
an associated area of low pressure and attendant cold front drop
into north central North Carolina. High pressure located over the
Northeast will help keep low pressure south of the region, with
onshore flow north of North Carolina. Deepest moisture and
theta-e/instability axis begin to pivot northward, but showers
with embedded thunder persist. Best coverage and heaviest
precipitation forecast Richmond northward through the day,
tapering off to solid chance POPs far southern Virginia and
northeast North Carolina late Thursday. Highs Thursday range from
the mid 70's northwest to low 80's southeast. The upper low moves
very little Thursday night as a frontal boundary pivots northward
from North Carolina, locating over the forecast area. By that
time, the deepest moisture progged to be north of the region, but
precipitable waters around 1.5 inches and strong upper level
dynamics will keep solid chance to likely POPs in the forecast.
Lows in the mid to upper 60's.
Forecast has trended wetter and cloudier Friday than 12 hours ago
as the stubborn upper low remains centered in the vicinity of
eastern Kentucky. Deep layer southerly flow prevails, but the
deepest moisture continues to pivot north and east of the region.
Strongest onshore moisture flux progged north of the region,
keeping the heaviest rain away from the local area. However, the
combination of continued upper vertical motion and the presence of
the frontal boundary will keep solid chance to likely POPs across
the region through the day Friday. Sky remains mostly cloudy to
cloudy. Highs forecast in the mid 70's northwest to low 80's
southeast.
Per SREF and GEFS mean guidance, storm total rainfall amounts
expected to range from 3-4 inches north and west of Richmond to
around one half inch in northeast North Carolina. Rainfall amounts
generally 1-3 inches elsewhere. No flood watch products issued on
this shift as the anomalous flow remains north of the region.
However, localized minor flooding from several periods of showers
(some heavy at times) is possible.
&&
.LONG TERM /FRIDAY NIGHT THROUGH TUESDAY/...
Long term period starts off Fri night/Sat with an upper-level cutoff
low and associated sfc low centered over the OH Valley. Better rain
chances will stay north of the area, but included at least a 20-30%
chance of showers especially over ne areas where the highest
moisture will be located. Mainly dry conditions thereafter into Sun
and Mon as the cutoff low weakens and slides ne into Canada. As for
temps, highs will generally be in the mid/upper 70s with lows
ranging from the mid/upper 50s over the Piedmont to the mid/upper
60s near the coast.
&&
.AVIATION /18Z WEDNESDAY THROUGH MONDAY/...
A very challenging aviation forecast for the next 24 hours. An east-
west stationary front will remain across Virginia through the
period. This will serve as the focus for showers and thunderstorms
through Thursday. Some of these storms will likely contain very
heavy rain especially across MD and inland VA allowing for areas of
IFR at times especailly tonight. Could not rule out a severe storm
either across interior VA late this afternoon into this evening.
Lower chances for MVFR across the VA Tidewater and NE NC as this
region will remain further away from the front. Slowly improving
conditions Thursday but still chances for showers and storms
especailly across the interior.
Outlook...Unsettled weather persists into Friday with continued
chances for showers and thunderstorms due to the frontal boundary
remaining nearby. Improved weather for the weekend.
&&
.MARINE...
Latest analysis shows a broad area of surface low pressure over the region,
with another area of low off the coast. Strong/anomalous surface high
pressure is situated over eastern Canada. The pattern over the next few
days will feature this strong high building over eastern Canada, ridging
into New England and the northern mid-Atlc region. This will make for
a persistent and rather strong E/NE flow over northern portions of the
marine area. Have added Bay zones N of New Pt Comfort to the SCA as well
as the coastal waters from Cape Charles to Parramore Island (beginning
late tonight or Thu morning). Seas are expected to build to 6-8 ft over
northern waters, while remaining around 4 ft across the south). It is
possible that marginal SCA conditions could make it to NC border for
5 ft seas by Thu aftn and that lower Bay could also get to marginal
SCA levels (but confidence is rather low at this occurring and given
that it would be 3rd period did not go that far with the headlines).
Seas will slowly subside Fri-Sat (though the headlines will likely need
to be extended through at least Fri night eventually). A lighter
SSE flow expected Sat leading to sub-SCA conditions with 1-2 ft waves
over the Bay and 2-4 ft seas over coastal waters.
&&
.TIDES/COASTAL FLOODING...
The synoptic pattern with strong High pressure centered over
eastern Canada with a slow moving boundary/sfc low pressure inland
over the Carolinas/Mid-Atlantic will bring persistent ENE flow to
the area Thu-Fri. Strongest winds expected for the northern areas,
with minor tidal/coastal flooding becoming a concern for Ocean
City/Chincoteague/Wachapreague by Thu evening and Fri morning high
tide cycles. Also some potential for flooding into the Bay (both
lower and mid-upper Bay) by Fri-Sat as seas remain elevated and
water is expected to struggle to exit the bay for several days.
No coastal flood watches have been issued as chance for moderate-
severe flooding is low, but we may eventually need to issue
Coastal Flood Advisories.
&&
.AKQ WATCHES/WARNINGS/ADVISORIES...
MD...None.
NC...None.
VA...None.
MARINE...Small Craft Advisory from 7 AM Thursday to 6 AM EDT Friday for
ANZ654.
Small Craft Advisory from 7 PM this evening to 6 AM EDT Friday
for ANZ650-652.
Small Craft Advisory from 7 AM Thursday to 1 AM EDT Friday for
ANZ630-631.
&&
SYNOPSIS...SAM
NEAR TERM...AJZ/SAM
SHORT TERM...SAM
LONG TERM...MAS
AVIATION...MRD
MARINE...LKB
TIDES/COASTAL FLOODING...HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WAKEFIELD VA 927 AM EDT WED SEP 28 2016 NCZ102-VAZ098-291330- EASTERN CURRITUCK-VIRGINIA BEACH- 927 AM EDT WED SEP 28 2016 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. NCZ012>017-030>032-VAZ092-093-095>097-523>525-291330- NORTHAMPTON-HERTFORD-GATES-PASQUOTANK-CAMDEN-WESTERN CURRITUCK- BERTIE-CHOWAN-PERQUIMANS-SOUTHAMPTON-ISLE OF WIGHT- NORFOLK/PORTSMOUTH-SUFFOLK-CHESAPEAKE-YORK-NEWPORT NEWS- HAMPTON/POQUOSON- 927 AM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST NORTH CAROLINA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL TODAY. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ025-VAZ099-100-291330- MARYLAND BEACHES-ACCOMACK-NORTHAMPTON- 927 AM EDT WED SEP 28 2016 ...MODERATE RIP CURRENT RISK IN EFFECT UNTIL 8 PM EDT THIS EVENING... THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. PLEASE LISTEN TO NOAA WEATHER RADIO OR GO TO WEATHER.GOV ON THE INTERNET FOR MORE INFORMATION ABOUT THE FOLLOWING HAZARDS. MODERATE RIP CURRENT RISK. IN ADDITION...SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAINFALL THROUGH TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MDZ021>024-VAZ077-078-084>090-291330- DORCHESTER-WICOMICO-SOMERSET-INLAND WORCESTER-NORTHUMBERLAND- LANCASTER-GLOUCESTER-MIDDLESEX-MATHEWS-GREENSVILLE-SUSSEX-SURRY- JAMES CITY- 927 AM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST MARYLAND...EASTERN VIRGINIA AND SOUTHEAST VIRGINIA. .DAY ONE...TODAY AND TONIGHT. SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON THROUGH TONIGHT. A FEW STRONG STORMS THIS AFTERNOON MAY PRODUCE GUSTY WINDS. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. VAZ048-060>062-064>069-075-076-079>083-509>522-291330- FLUVANNA-PRINCE EDWARD-CUMBERLAND-GOOCHLAND-CAROLINE-MECKLENBURG- LUNENBURG-NOTTOWAY-AMELIA-POWHATAN-WESTMORELAND-RICHMOND-BRUNSWICK- DINWIDDIE-PRINCE GEORGE-CHARLES CITY-NEW KENT-WESTERN LOUISA- EASTERN LOUISA-WESTERN HANOVER-EASTERN HANOVER-WESTERN CHESTERFIELD- EASTERN CHESTERFIELD (INCLUDING COL. HEIGHTS)- WESTERN HENRICO (INCLUDING THE CITY OF RICHMOND)-EASTERN HENRICO- WESTERN KING WILLIAM-EASTERN KING WILLIAM-WESTERN KING AND QUEEN- EASTERN KING AND QUEEN-WESTERN ESSEX-EASTERN ESSEX- 927 AM EDT WED SEP 28 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL VIRGINIA...EAST CENTRAL VIRGINIA...NORTH CENTRAL VIRGINIA AND SOUTH CENTRAL VIRGINIA. .DAY ONE...TODAY AND TONIGHT. THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY...MAINLY DURING THE AFTERNOON AND EVENING HOURS. THE MAIN THREATS WILL BE DAMAGING WIND GUSTS AND ISOLATED TORNADOES. ADDITIONALLY...SHOWERS AND THUNDERSTORMS WILL PRODUCE LOCALLY HEAVY RAINFALL THIS AFTERNOON INTO TONIGHT. .DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY. ADDITIONAL SHOWERS ARE EXPECTED THURSDAY AND FRIDAY. LOCALLY HEAVY RAINFALL IS POSSIBLE...WHICH MAY RESULT IN MINOR FLOODING. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
1221 PM EDT WED SEP 28 2016
MDZ023-281715-
SOMERSET-
1221 PM EDT WED SEP 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN SOMERSET
COUNTY...
AT 1219 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED JUST WEST OF
SMITH ISLAND... OR 19 MILES SOUTHWEST OF PRINCESS ANNE...MOVING EAST
AT 25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH ARE POSSIBLE WITH THESE STORMS.
IN ADDITION...RAINFALL AMOUNTS OF 2 TO 3 INCHES ARE POSSIBLE.
#
LOCATIONS IMPACTED INCLUDE...
TYLERTON...LAWSONIA...SMITH ISLAND...UPPER FAIRMOUNT...HOPEWELL...
BYRDTOWN...ORIOLE...FAIRMOUNT...UPPER HILL...MANOKIN AND CHAMP.
STRONG WIND GUSTS ARE POSSIBLE WITH THIS STORM. THESE WIND GUSTS ARE
CAPABLE OF KNOCKING DOWN TREE LIMBS...SMALL OR WEAKENED TREES...AND
BLOWING AROUND TRASH CANS...POTTED PLANTS...LAWN FURNITURE AND OTHER
LIGHT OUTDOOR OBJECTS.
TORRENTIAL RAINFALL IS ALSO OCCURRING WITH THIS STORM...AND MAY CAUSE
LOCALIZED FLOODING. DO NOT DRIVE YOUR VEHICLE THROUGH FLOODED
ROADWAYS.
LAT...LON 3820 7571 3787 7578 3790 7580 3786 7585
3789 7607 3802 7605 3799 7601 3803 7604
3798 7590 3804 7587 3807 7578 3808 7578
3806 7587 3814 7579 3815 7583 3814 7593
3807 7601 3809 7606 3812 7604
TIME...MOT...LOC 1619Z 273DEG 21KT 3803 7599
MRDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
134 PM EDT WED SEP 28 2016
MDZ023-281830-
SOMERSET-
134 PM EDT WED SEP 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN SOMERSET
COUNTY...
AT 132 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED
NEARCRISFIELD...OR 16 MILES WEST OF POCOMOKE CITY...MOVING EAST AT
10MPH.
WIND GUSTS IN EXCESS OF 30 MPH AND RAINFALL AMOUNTS OF 2 TO 3
INCHESARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
POCOMOKE CITY...MARION STATION...LAWSONIA...WEST POCOMOKE...
WESTOVER...SAXIS...SHELLTOWN...UPPER FAIRMOUNT...REHOBETH...
BYRDTOWN...UPPER HILL...MANOKIN...COKESBURY...HOPEWELL...RUMBLEY...
FAIRMOUNT AND KINGSTON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3804 7566 3801 7562 3794 7564 3791 7574
3791 7566 3786 7565 3790 7593 3796 7586
3797 7590 3803 7587 3808 7578 3806 7587
3814 7593 3810 7586 3812 7584 3814 7588
3815 7557 3809 7555
TIME...MOT...LOC 1734Z 277DEG 10KT 3799 7584
MRDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
239 PM EDT WED SEP 28 2016
VAZ061-062-069-281945-
POWHATAN-GOOCHLAND-CUMBERLAND-
239 PM EDT WED SEP 28 2016
...AN AREA OF STRONG THUNDERSTORMS WILL AFFECT GOOCHLAND...
NORTHWESTERN POWHATAN AND NORTHEASTERN CUMBERLAND COUNTIES...
AT 239 PM EDT...STRONG THUNDERSTORMS WERE CLUSTERED OVER LAKESIDE
VILLAGE...OR 10 MILES SOUTHEAST OF FORK UNION...MOVING NORTHEAST AT
25 MPH.
WIND GUSTS IN EXCESS OF 40 MPH AND RAINFALL AMOUNT OF 1 TO 2 INCHES
ARE POSSIBLE WITH THESE STORMS.
LOCATIONS IMPACTED INCLUDE...
GOOCHLAND...HADENSVILLE...COLUMBIA...TRENHOLM...FIFE...LAKESIDE
VILLAGE...OILVILLE...DUNCAN...TRENTON MILLS...MICHAUX...MAIDENS...
ASHBY...IRWIN...LAKE POWHATAN...PROVOST...ELK HILL...SANDY HOOK...
TABSCOTT...WHITEVILLE AND PEMBERTON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
LAT...LON 3764 7825 3769 7824 3775 7818 3775 7816
3777 7815 3791 7806 3789 7802 3786 7799
3785 7795 3781 7791 3777 7790 3775 7783
3772 7778 3772 7776 3751 7809 3761 7827
TIME...MOT...LOC 1839Z 221DEG 21KT 3764 7814
MRDSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
312 PM EDT WED SEP 28 2016
VAZ062-064-069-510-511-515-282015-
CAROLINE-POWHATAN-EASTERN LOUISA-WESTERN HANOVER-GOOCHLAND-WESTERN
HENRICO (INCLUDING THE CITY OF RICHMOND)-
312 PM EDT WED SEP 28 2016
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT EASTERN LOUISA...
SOUTHERN GOOCHLAND...WESTERN HENRICO...NORTHERN POWHATAN...WESTERN
CAROLINE AND HANOVER COUNTIES...
AT 311 PM EDT...RADAR INDICATED STRONG THUNDERSTORMS WERE LOCATED
ALONG A LINE FROM NEAR BUMPASS TO NEAR OILVILLE TO NEAR SABOT.
MOVEMENT WAS NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THESE STORMS.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THESE STORMS.
THESE STORMS WILL BE NEAR...
BUMPASS AROUND 320 PM EDT.
TUCKAHOE AROUND 330 PM EDT.
MONTPELIER AROUND 335 PM EDT.
WYNDHAM AROUND 340 PM EDT.
LADYSMITH AROUND 345 PM EDT.
GLEN ALLEN AND LAUREL AROUND 350 PM EDT.
RANDOLPH MACON COLLEGE AROUND 400 PM EDT.
ASHLAND AROUND 405 PM EDT.
OTHER LOCATIONS IMPACTED BY THESE STORMS INCLUDE CROZIER...CEDAR
FORK...WOODFORD...GOLANSVILLE...ROCKVILLE...ASHCAKE...BURRUSS
CORNER...ELMONT...GUM TREE AND CEDON.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THESE STORMS.
BE PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY
RAIN COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR
FLOODING OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3824 7733 3796 7737 3768 7739 3753 7785
3771 7786 3796 7783 3802 7773 3799 7764
3824 7738 3825 7734
TIME...MOT...LOC 1911Z 236DEG 24KT 3793 7778 3773 7783 3759 7781
WRSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
315 PM EDT WED SEP 28 2016
VAZ076>078-085-520-522-282015-
EASTERN ESSEX-MIDDLESEX-LANCASTER-RICHMOND-NORTHUMBERLAND-EASTERN
KING AND QUEEN-
315 PM EDT WED SEP 28 2016
...A STRONG THUNDERSTORM WILL AFFECT WESTERN NORTHUMBERLAND...
WESTERN LANCASTER...WESTERN MIDDLESEX...EASTERN RICHMOND...CENTRAL
KING AND QUEEN AND EASTERN ESSEX COUNTIES...
AT 314 PM EDT...A STRONG THUNDERSTORM WAS LOCATED OVER
STEVENSVILLE... OR NEAR KING AND QUEEN COURT HOUSE...MOVING
NORTHEAST AT 25 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
CENTER CROSS AROUND 335 PM EDT.
SHARPS AROUND 345 PM EDT.
MORATTICO AROUND 355 PM EDT.
ROBLEY AND FARNHAM AROUND 400 PM EDT.
CALLAO AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE TIDEWATER...LARA...
DOWNING...MONTAGUE...DODLYT...VILLAGE...EMMERTON...BELLE ISLE STATE
PARK...MOON CORNER AND LANEVIEW.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3798 7657 3784 7643 3776 7664 3778 7667
3776 7665 3766 7691 3767 7691 3769 7692
3769 7693 3771 7695
TIME...MOT...LOC 1914Z 231DEG 20KT 3771 7687
WRSSPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WAKEFIELD VA
329 PM EDT WED SEP 28 2016
VAZ093-096-282015-
SUFFOLK-ISLE OF WIGHT-
329 PM EDT WED SEP 28 2016
...A STRONG THUNDERSTORM WILL AFFECT EASTERN ISLE OF WIGHT AND THE
CITY OF SUFFOLK...
AT 328 PM EDT...A STRONG THUNDERSTORM WAS LOCATED NEAR
WINDSOR...MOVING NORTHEAST AT 15 MPH.
WIND GUSTS IN EXCESS OF 30 MPH ARE POSSIBLE WITH THIS STORM.
RAINFALL AMOUNTS OF UP TO 1 INCH ARE POSSIBLE WITH THIS STORM.
THIS STORM WILL BE NEAR...
DRIVER AROUND 400 PM EDT.
SUFFOLK...CRITTENDEN AND RESCUE AROUND 415 PM EDT.
OTHER LOCATIONS IMPACTED BY THIS STORM INCLUDE HUNTERSVILLE...WILLS
CORNER...LONGVIEW...INDIKA...HOBSON...CHUCKATUCK...DEANES...
CARROLLTON AND BENNS CHURCH.
IF YOU SEE LIGHTNING OR HEAR THUNDER...YOU ARE AT RISK. TAKE SHELTER
INDOORS IMMEDIATELY. IF YOU CANNOT FIND SHELTER IN A BUILDING A
VEHICLE PROVIDES SAFETY FROM LIGHTNING.
MOTORISTS SHOULD USE EXTRA CAUTION IN THE VICINITY OF THIS STORM. BE
PREPARED FOR RAPID CHANGES IN WEATHER AND ROAD CONDITIONS. HEAVY RAIN
COULD CAUSE PONDING OF WATER ON ROADS...AND POSSIBLE MINOR FLOODING
OF DITCHES AND POOR DRAINAGE AREAS.
FREQUENT CLOUD TO GROUND LIGHTNING IS OCCURRING WITH THIS STORM.
LIGHTNING CAN STRIKE MORE THAN 10 MILES AWAY FROM A THUNDERSTORM.
SEEK A SAFE SHELTER INSIDE A BUILDING OR VEHICLE.
LAT...LON 3683 7677 3702 7653 3688 7641 3683 7645
3677 7670
TIME...MOT...LOC 1928Z 238DEG 14KT 3682 7668
WRSThe Norfolk radar (KAKQ), 96 km away, was scanning. The volume nearest the first event began at 19:52 UTC.
6 hail, 6 thunderstorm wind. Local standard time, as filed.
Quarter size hail was reported.
Hen egg size hail was reported.
Tree was downed across Southbound lane of Interstate 95.
Golf ball size hail was reported.
Numerous trees were downed and blocking roads from west of Clarksville into town.
Numerous trees were downed and roads were blocked from south of Chase City to near South Hill.
Quarter size hail was reported.
Golf ball size hail was reported.
Trees were downed along Rock Spring Road near Dragonville.
Tree and power lines were downed along Devil's Bottom Road.
Numerous trees were downed across the southern end of Northumberland county.
Golf ball size hail was reported.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Virginia in 2016Every state in 2016This day in weather historyWarnings in Virginia, September 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 658590, 658592, 658603, 658593, 658617, 658612, 658594, 658598, 658640, 658626, 658636, 658599.